Question about these medications

by Mai Lee
(Appleton, WI)

I am a 24 year old and I am just sick and tired of this. I have been having my period since Dec 09 till now.

I just saw my OB two weeks ago and I was put on Progestrone and Clomid. I took the last Progestrone last week friday, March 5th 2010. I started taking Clomid on the third day as I was told. The Progrestrone never helped stop the bleeding at all and now I am developing very heavy bleeding with clotting. Soaking one pad every hour. This is the fourth day and I am so weak. I cannot do anything. I was just wondering if you think that this is normal?


Comments for Question about these medications

Click here to add your own comments

Mar 13, 2010
Question about these medications
by: Wray

Hi Mai Lee. The 'progesterone' you were given was not, it was a progestin, or synthetic progesterone. This stops ovarian function, i.e. oestrogen and progesterone are not produced. Why you were given clomifene I've no idea, as that ultimately results in more FHS, LH resulting in more follicles being made, which in turn produce more oestrogen. Maybe they are trying to stimulate ovulation, which would result in progesterone being made. Why not give you progesterone in the first place?

During the follicular phase oestrogen stimulates the endometrium to grow and thicken. With ovulation and the production of progesterone, the lining stops growing and becomes a secretory lining, readying itself for the implanting of a possible fertilised egg.
If a low level of progesterone is present, plus a high level of oestrogen, the lining will continue to grow. This can result in continual, heavy bleeding. Matrix metalloproteinases (MMP?s) are enzymes that break down protein. They play a role in the breakdown of endometrial tissues at the end of the menstrual cycle. If they are over active, as would be the case with an excess of oestrogen in the body, (oestrogen stimulates it?s production), the result is a pathological reaction such as inflammation and excessive bleeding in the uterus. Progesterone suppresses matrix metalloproteinases. It's the drop in the progesterone level at the end of the luteal phase which activates the MMP's. With a low level of progesterone the MMP's don't stop working, hence your bleeding. Please see this paper.

I have found a high level of progesterone, not a progestin, is needed to stop continual bleeding, at least 200mg/day. Please consider this in preference to the drugs. But please see this web page first, as you could experience adverse symptoms when first using progesterone, due to the excess oestrogen you have. Take care, Wray

Mar 14, 2010
Constant bleeding
by: Rana

The bleeding can be caused by an infection in the uterus. You need to see your OBGYN without delay and ask him/her to test for infection.

Mar 15, 2010
Constant bleeding
by: Wray

Hi Rana. I do understand your concern, but Mai Lee is under the care of an obgyn who gave her the progestin and Clomid, I'm sure he would have checked for an infection. Take care, Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...